- William Haddon went to hospital with abdominal pain and blood clots
- His family raised concerns about his recent AstraZeneca vaccine shot, but say they were dismissed by staff
- SA Health says his case does not meet the criteria for the condition linked to the vaccine
Clive Haddon presented with abdominal pain and blood clots.
His family said they raised concerns because three weeks earlier he had received the AstraZeneca COVID-19 vaccine, which has been linked, in rare cases, to blood clots.
While SA Health says it is “highly unlikely” the 74-year-old’s clotting was caused by the vaccine, it has sent a report to the Therapeutic Goods Administration (TGA).
Mr Haddon’s daughter Michelle said her father woke up on Thursday night with terrible abdominal pain and blood in his bed.
His urine included “lots of blood clots”, she said.
He was taken to the Modbury Hospital, where he was told he was suffering from a urinary tract infection, and was sent home with antibiotics.
On Saturday, he again had blood clots in his urine and went by ambulance to Modbury Hospital and then to the Lyell McEwin Hospital.
“Shortly after that, there was a nurse changeover and he had a stroke, and I really don’t know how long he was lying in that bed for before the next nurse on shift found him,” Michelle said.
He was later moved to the Royal Adelaide Hospital [RAH] for unsuccessful surgery for blood clots in his brain.
He is now on a ventilator and doctors say he could die within days.
His family said staff at all three hospitals had ignored their queries about whether their father’s blood clots were linked to the AstraZeneca vaccine.
They spoke out a day after another 53-year-old man was revealed as the state’s first case of a blood clot connected to the AstraZeneca vaccine.
Family wants answers from SA Health
Another of Mr Haddon’s daughters, Mel, said SA Health had not given the family answers about whether his case was linked to the vaccine.
“It’s been escalated now — SA Health is looking into it,” she said.
Chief Medical Officer Michael Cusack said Mr Haddon’s case did not meet the criteria of thrombosis with thrombocytopenia syndrome (TTS), the condition linked with the AstraZeneca vaccine.
“It is highly unlikely that his recent illness is linked to the AstraZeneca vaccine,” he said.
“A report has been made to the TGA.
“Our thoughts are with Mr Haddon and his family at this difficult time.”
A Northern Adelaide Local Health Network spokesperson said it had received “no direct complaints about this case”.
Calls for report into case
Opposition Health spokesperson Chris Picton said Labor wanted the government to commission a report into Mr Haddon’s care.
“We need to be on high alert to make sure that patients who’re attending emergency departments are getting urgent care if there are blood clots or suspicions of that occurring,” Mr Picton said.
“Clearly that didn’t happen in this case.”
Australia has recorded 24 cases, including suspected cases, of TTS.
Yesterday, the TGA said 21 of them were out of hospital, while another two were in hospital.
There has been one fatality, a 48-year-old woman from New South Wales.
About 2.1 million AstraZeneca jabs have been administered in Australia.